MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-450-25
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/17/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
See manufacturer report # 2029214-2020-00955 for the other pipeline involved in this event.Two pipeline flex embolization devices (model: ped-450-25; lot: b013806) (pli-10), (model: ped-450-25 lot: b013806) (pli-20), and two marksman catheters (model: fa-55150-1030; lot: 218503390) (pli-30) (model: fa-55150-1030; lot: 218503390) (pli-40) were returned for analysis.(pli-10) the pipeline pushwire was found to be extending ~52.0cm from hub.The pipeline flex device was then removed from the marksman catheter (pli-30).The pipeline distal end was inadvertently detached from hypotube when the pipeline flex was removed from marksman.The pipeline pushwire was found to be bent at ~35.6cm and at ~119.6cm from proximal end.The distal hypotube and ptfe were found to be intact.The proximal bumper, re-sheathing marker and re-sheathing pad were found to be intact.The dps sleeves were found to be intact.The tip coil was found to be damaged.The braid was not returned.No other damages or anomalies were found with the device.(pli-30) no damages were found with the marksman hub; however, the pipeline flex pushwire was found extending ~52.0cm from the marksman catheter hub.The marksman total length was measured to be ~157.8cm (reference: 157.0cm ± 3cm).The marksman useable length was measured to be ~150.4cm which is within specification (specification: 150.0cm ± 3cm).The marksman catheter body was found to be accordioned at ~30.0cm for ~6.3cm and kinked at ~4.1cm and at ~3.5cm from distal tip.No damages were found with the distal tip.The catheter was flushed, and water exited the distal tip without issue.The marksman catheter was tested with an in-house 0.026in mandrel.The in-house mandrel was inserted into the marksman and was able to pass through the distal tip without issue.No other anomalies were observed.(pli-20) the pipeline pushwire was found to be extending ~47.5cm from hub and ~1.4cm from distal tip.The pipeline flex device was then removed from the marksman catheter (pli-40).No bends or kinks were found with the pipeline flex pushwire.The hypotube was found to be intact with no elongation of the ptfe.The proximal bumper, re-sheathing marker and re-sheathing pad were found to be intact.The dps sleeves were found to be intact but damaged.No damages were found with the tip coil.The braid was not returned.No other damages or anomalies were found with the device.(pli-40) no damages were found with the marksman hub; however, the pipeline flex pushwire was found extending ~47.5cm from the marksman catheter hub and ~1.4cm from distal tip.The marksman total length was measured to be ~157.0cm (reference: 157.0cm ± 3cm).The marksman useable length was measured to be ~149.3cm which is within specification (specification: 150.0cm ± 3cm).The marksman catheter body was found to be accordioned at ~30.0cm for ~5.3cm from distal tip.No damages were found with the distal tip.The catheter was flushed, and water exited the distal tip without issue.The marksman catheter was tested with an in-house 0.026in mandrel.The in-house mandrel was inserted into the marksman and was able to pass through the distal tip without issue.No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of, ¿failure/incomplete open distal¿, was unable to be confirmed as the pipeline flex braids were not returned.Possible causes could be vessel tortuosity or re-sheathing the device more than the recommended two times.Furthermore, the review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.Based on the device analysis and reported information, the customer¿s report of ¿lockup/resistance at distal segment of catheter¿ was confirmed.The investigation determined that this event was similar to an event that had already been investigated, and another investigation is not necessary.Based on the investigation conducted resistance can occur during tracking, deployment and re-sheathing of the device in distal and tortuous anatomies.However, the cause for the resistance could not be determined.Based on the device analysis and reported information, the customer¿s report of ¿catheter resistance¿ was confirmed due to its damaged (accordioned) condition.The cause for the damage could not be determined.It is possible the damages occurred when the customer attempted to advance/retrieve the pipeline device through the marksman catheter against resistance.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the first pipeline reached the target location with the marksman microcatheter.However, during the deployment process, the pipeline failed to open in the distal segment.The surgeon followed the instructions, resheathed, and redeployed the stent more than twice and waited for more than 10 minutes each time.The slack in the system was released as well, but the stent still would not open.More than 50% had been deployed, the stent was not in a bend, and no additional steps were taken to open the device.It was also stated the stent became locked up in the distal segment of the marksman even though a continuous flush was used.There was no damage to the pipeline pushwire.The devices were removed from the patient.A new pipeline and marksman of the same model/lot# were used, but the second pipeline became stuck at the distal end of the marksman during delivery.The slack was released in the system, but the issue did not resolve.The distal segment of the second marksman became accordioned, and there was no damage to the pipeline pushwire.Replacement products were used again, and the procedure was completed without issue.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Post-procedure angiographic results showed the blood flow diversion was satisfied.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the cavernous sinus segment with a max diameter of 7.88 mm, and a 5.18 mm neck diameter.It was noted the patient's vessel tortuosity was moderate.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11024584
Report Number2029214-2020-01325
Device Sequence Number668054
Product Code OUT
UDI-Device Identifier00847536016507
UDI-Public00847536016507
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/23/2023
Device Model NumberPED-450-25
Device Catalogue NumberPED-450-25
Device Lot NumberB013806
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/05/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/08/2020
Initial Report FDA Received Date12/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age72 YR
Patient Weight58